Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Los Angeles, CA

January 10, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 10, 2005, 9:35 PM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2005, 9:35 PM PST (05:35 UTC)
Expired
Jan 11, 2005, 4:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Whole counties

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 110531
FFWLOX
CAC037-111-111200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
935 PM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING               
  MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...        
  PASADENA...THE ANTELOPE VALLEY AND THE SIMI...FOOTHILL AND
  PADUA BURN AREAS
  VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING VENTURA...OXNARD...OJAI...MOORPARK...SIMI 
  VALLEY...THOUSAND OAKS AND THE SIMI AND PIRU BURN AREAS

* UNTIL 400 AM PST TUESDAY

* AT 930 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  MODERATE TO LOCALLY HEAVY RAIN ACROSS SANTA BARBARA COUNTY AND 
  MUCH OF VENTURA COUNTY. RAIN WILL INCREASE ACROSS LOS ANGELES 
  COUNTY BY 1100 PM. RAINFALL RATES ARE EXPECTED TO AVERAGE ONE      
  QUARTER TO ONE HALF INCH PER HOUR ACROSS THE WARNING AREA...WITH   
  OCCASIONAL RATES IN EXCESS OF ONE INCH PER HOUR IN CONVECTIVE
  CELLS AND ON OROGRAPHICALLY FAVORED SOUTH AND SOUTHWEST SLOPES.    
  THIS ADDITIONAL RAINFALL WILL FURTHER AGGRAVATE THE FLOODING
  SITUATION...AS MANY AREA RIVERS AND STREAMS ARE ALREADY OUT OF
  THEIR BANKS. MUDSLIDES AND DEBRIS FLOWS WILL BE A MAJOR THREAT     
  AS WELL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3322 11954 3326 11957 3321 11940 3321 11932
      3329 11839 3348 11860 3369 11831 3402 11944
      3374 11843 3375 11841 3438 11948 3489 11944
      3482 11767 3412 11768 3369 11831 3330 11830
      3319 11944 3283 11850 3304 11862 3281 11835

$$

BRUNO/JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:30 PM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Jan 10, 2:30 PM PST, 7 hours 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PST MON JAN 10 2005

CORRECTED DAY OF WEEK AND DATE

SHORT TERM...A MAJOR...UPPER LEVEL TROUGH IS ORIENTED NORTH TO SOUTH
OFF THE COAST OF NORTHERN CALIFORNIA THIS AFTERNOON. THE UPPER LEVEL
LOW ASSOCIATED WITH THIS SYSTEM IS CENTERED ABOUT 300 NM NORTHWEST
OF SAN FRANCISCO. AHEAD OF THIS TROUGH...STRONG SOUTH TO SOUTHWEST
WINDS ALOFT COVER THE ENTIRE STATE OF CALIFORNIA...WITH EMBEDDED
SHORT WAVES CIRCULATING AROUND THE UPPER LOW. AT THIS TIME...THE
LATEST IN A SERIES OF SHORT WAVE TROUGHS IS JUST MOVING OUT OF
SOUTHERN CALIFORNIA WITH SHOWERS DIMINISHING FROM THE WEST OVER THE
SOUTH COAST. OVER THE CENTRAL COAST...LIGHT SHOWERS ARE ALREADY
BREAKING OUT AHEAD OF THE MAJOR TROUGH AS IT TAKES AIM ON CENTRAL
AND SOUTHERN CALIFORNIA.

THE MAJOR TROUGH ITSELF IS EXPECTED TO MOVE ONSHORE OVER CENTRAL
CALIFORNIA TONIGHT...AND THROUGH SOUTHERN CALIFORNIA ON TUESDAY.
THIS TROUGH IS EXPECTED TO PRODUCE RAINS OF SHORTER DURATION...BUT
HIGHER INTENSITY COMPARED TO TODAYS STORM SYSTEM. RAINFALL RATES IN
EXCESS OF AN INCH AN HOUR WILL BE POSSIBLE WITH THIS SYSTEM.
ADDITIONAL RAINFALL ACCUMULATIONS SHOULD RUN 1 TO 3 INCHES
COASTAL...WITH 3 TO 5 INCHES ALONG THE SOUTH FACING SLOPES. HIGHER
AMOUNTS...UP TO 8 INCHES...CAN BE EXPECTED TO OCCUR AT THE WETTER
LOCATIONS SUCH AS SAN MARCOS PASS...NORDHOFF RIDGE...OR OPIDS CAMP.
THUS...THERE IS A CONTINUING THREAT FOR MORE FLASH FLOODING AND
MUDSLIDES TONIGHT AND TUESDAY. FLOOD WATCHES REMAIN IN EFFECT FOR
SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH TUESDAY
MORNING.

TUESDAY MORNING...THE MAJOR TROUGH PASSAGE WILL BE ACCOMPANIED BY A
COLDER AND MORE UNSTABLE AIR MASS WITH STRONGER DYNAMICS. AS A
RESULT...THERE WILL BE A GREATER POSSIBILITY FOR WATERSPOUTS...
SEVERE THUNDERSTORMS...AND EVEN SMALL TORNADOS. THE MAJOR THREAT
AREA FOR THIS ACTIVITY WILL BE COASTAL REGIONS SOUTH OF POINT
CONCEPTIONS...INCLUDING THE CHANNEL ISLANDS.

SNOW LEVELS ARE VERY HIGH TODAY...ABOVE 7000 FEET. THE PASSAGE OF
THE MAJOR TROUGH WILL DROP THE SNOW LEVELS TO 5000 FEET BY MID DAY
TUESDAY. TWO TO THREE FEET OF ADDITIONAL SNOW IS EXPECTED ABOVE 7000
FEET WITH UP TO A FOOT AT ELEVATIONS BETWEEN 5000 AND 7000 FEET.

SHOWERS SHOULD END FROM THE WEST LATE TUESDAY AS THE MAJOR TROUGH
RAPIDLY MOVES TO THE EAST AND OUT OF THE REGION. LOOK FOR DRY
WEATHER WEDNESDAY WITH WINDS TURNING OFFSHORE.

EXTENDED...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT UNTIL SATURDAY
MORNING...THEN DIVERGE SIGNIFICANTLY. THE GFS MODEL IS ADVERTISING A
NEW PACIFIC STORM WHICH APPROACHES THE CENTRAL COAST OVER THE
WEEKEND. AT THE SAME TIME...THE ECMWF SHOWS A LESS INTENSE TROUGH
APPROACHING THE COAST. NOTABLY...THE GFS KEEPS THE CENTER OF THE
STORM OFF THE COAST. THROUGH EARLY NEXT WEEK. IN ANY CASE...WE CAN
EXPECT DRY...OFFSHORE CONDITIONS THROUGH THE FIRST PART OF THE
WEEKEND. THE FORECAST CALLS FOR THESE CONDITIONS TO CONTINUE THROUGH
THE MARTIN LUTHER KING HOLIDAY...HOWEVER THE CERTAINTY OF THIS
FORECAST IS NOW IN DOUBT. WE WILL KEEP AN EYE ON IT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON
Hazardous weather outlook, Jan 10, 6:00 AM PST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Jan 10, 8:15 PM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 PM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA
YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL
VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
815 PM PST MON JAN 10 2005

...ANOTHER ROUND OF SIGNIFICANT WEATHER EXPECTED ACROSS SOUTHWESTERN
   CALIFORNIA TONIGHT AND TUESDAY...

THE LARGE UPPER LEVEL LOW WHICH HAS LINGERED OFF THE WEST COAST
FOR THE PAST SEVERAL DAYS WILL SEND YET ANOTHER STRONG IMPULSE
INTO CENTRAL AND SOUTHERN CALIFORNIA OVERNIGHT AND TUESDAY.
RAIN WAS ALREADY INCREASING IN COVERAGE AND INTENSITY ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS EVENING...WITH
LOCALLY HEAVY RAIN BEING REPORTED IN SOME AREAS. RAIN...HEAVY
AT TIMES...IS EXPECTED TO SPREAD BACK INTO VENTURA AND LOS
ANGELES COUNTIES OVERNIGHT.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS THE
AREA LATE TONIGHT AND TUESDAY...AND THE THREAT OF THUNDERSTORMS
WILL INCREASE. SOME OF THESE THUNDERSTORMS WILL PRODUCE
INTENSE RAINFALL...WITH RATES EXCEEDING ONE INCH PER HOUR...
STRONG WINDS...SMALL HAIL...AND POSSIBLY EVEN SOME BRIEF
TORNADOES AND WATERSPOUTS.

RAIN AND THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA TUESDAY...WITH JUST SCATTERED
SHOWERS IN MOST AREAS BY TUESDAY NIGHT. SHOWERS WILL FINALLY
END ACROSS THE AREA LATE TUESDAY NIGHT...AND DRY WEATHER
IS EXPECTED THROUGH AT LEAST FRIDAY.

PLEASE REFER TO THE PUBLIC INFORMATION STATEMENT (LAXPNSLOX)
FOR A COMPREHENSIVE LIST OF ALL CURRENT WARNINGS...WATCHES
AND ADVISORIES ACROSS THE AREA.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WEATHER.GOV/LOSANGELES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 8:10 PM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 11, 1:50 AM PSTFlash Flood WarningLOXSanta Barbara4 hr
Jan 11, 3:35 AM PSTFlash Flood WarningLOXLos Angeles4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.